The incidence, clinical manifestations, and contributory factors in ethambutol-induced optic neuropathy (EON) have not been widely studied.Methods:
A retrospective chart review of 857 patients who took ethambutol for treatment of tuberculosis identified 89 patients who complained of decreased vision after initiation of treatment and were therefore referred to the ophthalmology clinic of Seoul National University Hospital, Korea, between January 2003 and December 2005. Information was extracted in regard to systemic illnesses, duration and dose of ethambutol therapy, visual acuity, color vision, ophthalmoscopic examination, visual fields, and visual evoked potentials (VEPs).Results:
EON was diagnosed in 13 (1.5%) patients during a follow-up period of 12.54 ± 9.97 months. The average dose of ethambutol was 17.85 ± 2.21 mg/kg/day, and the duration of therapy was 9.38 ± 10.12 months. Ophthalmic findings included decreased visual acuity (65.4%), abnormal visual fields (65.4%), abnormal color vision (61.5%), optic disc pallor (38.5%), or increased latency on VEP tests (65.4%). Slightly less than one third of patients showed improvement in visual function after discontinuing ethambutol. The latency for recovery was 5.38 ± 1.71 months. No patient with optic disc pallor at the time of diagnosis of EON showed visual function improvement. Renal dysfunction and the daily dose of ethambutol, but not the duration of treatment, contributed to EON.Conclusions:
Based on this study, the incidence of EON in Koreans is estimated to be <2%. However, visual function after discontinuation of ethambutol is reversible in only a minority of patients and does not occur if optic disc pallor is present. Renal dysfunction and daily dose of ethambutol, but not duration of ethambutol treatment, seem to be related to development of EON.